Alert archive / Indiana / Beach Hazards Statements in 2022

Beach Hazards Statement 5, NWS Chicago, IL

June 17, 2022Lake County, Porter County, Indiana; Cook County, Lake County, Illinois

NWS Chicago, IL issued this beach hazards statement at Jun 17, 2022, 2:18 PM CDT for Lake County, Porter County, Indiana; Cook County, Lake County, Illinois. It took effect at Jun 17, 2022, 9:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jun 17, 2022, 2:18 PM CDT (19:18 UTC)
In effect from
Jun 17, 2022, 9:00 PM CDT
Expired
Jun 18, 2022, 3:00 PM CDT
In force
18 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WHUS43 KLOT 171918
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
218 PM CDT Fri Jun 17 2022

ILZ006-103-104-180330-
/O.NEW.KLOT.BH.S.0005.220618T0200Z-220618T2000Z/
Lake IL-Northern Cook-Central Cook-
218 PM CDT Fri Jun 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 9 PM CDT THIS EVENING
THROUGH SATURDAY AFTERNOON...

* WHAT...High waves to 5 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IL, Northern Cook and Central Cook Counties.

* WHEN...From 9 PM CDT this evening through Saturday afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ001-002-180330-
/O.NEW.KLOT.BH.S.0005.220618T0500Z-220618T2000Z/
Lake IN-Porter-
218 PM CDT Fri Jun 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MIDNIGHT CDT TONIGHT
THROUGH SATURDAY AFTERNOON...

* WHAT...High waves to 5 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IN and Porter Counties.

* WHEN...From midnight CDT tonight through Saturday afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
4 follow-up statements
956 
WHUS43 KLOT 180225
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
925 PM CDT Fri Jun 17 2022

ILZ006-103-104-181030-
/O.CON.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Lake IL-Northern Cook-Central Cook-
925 PM CDT Fri Jun 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* WHAT...High waves to 5 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IL, Northern Cook and Central Cook Counties.

* WHEN...From 9 PM CDT this evening through Saturday afternoon.

* IMPACTS...Swimming conditions will be life threatening,
  especially for inexperienced swimmers. For information on swim
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ001-002-181030-
/O.CON.KLOT.BH.S.0005.220618T0500Z-220618T2000Z/
Lake IN-Porter-
925 PM CDT Fri Jun 17 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* WHAT...High waves to 5 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IN and Porter Counties.

* WHEN...From midnight CDT tonight through Saturday afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
974 
WHUS43 KLOT 180830
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
330 AM CDT Sat Jun 18 2022

ILZ006-103-104-181630-
/O.CON.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Lake IL-Northern Cook-Central Cook-
330 AM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...High waves to 5 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Northern Cook, Lake IL and Central Cook Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ001-002-181630-
/O.CON.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Lake IN-Porter-
330 AM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...High waves to 5 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IN and Porter Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
436 
WHUS43 KLOT 181458
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
958 AM CDT Sat Jun 18 2022

ILZ006-INZ002-181600-
/O.CAN.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Lake IL-Porter-
958 AM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT IS CANCELLED...

Buoys indicate that wave heights are generally between 1 and 3
feet. Therefore the beach hazards statement will be cancelled. 

$$

ILZ103-104-182000-
/O.CON.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Northern Cook-Central Cook-
958 AM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...High waves to 4 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Northern Cook, Lake IL and Central Cook Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers. For information on swim 
  advisories or bans at Chicago beaches: www. cpdbeaches. com.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$

INZ001-182000-
/O.CON.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Lake IN-
958 AM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...High waves to 4 feet and dangerous currents expected at 
  Lake Michigan beaches.

* WHERE...Lake IN and Porter Counties.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
595 
WHUS43 KLOT 181936
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
236 PM CDT Sat Jun 18 2022

ILZ103-104-182045-
/O.EXP.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Northern Cook-Central Cook-
236 PM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 3 PM CDT THIS
AFTERNOON...

Buoys indicate that wave heights are generally between 1 and 3
feet. Therefore the beach hazards statement will be allowed to
expire.


$$

INZ001-182045-
/O.EXP.KLOT.BH.S.0005.000000T0000Z-220618T2000Z/
Lake IN-
236 PM CDT Sat Jun 18 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 3 PM CDT THIS
AFTERNOON...

Buoys indicate that wave heights are generally between 1 and 3
feet. Therefore the beach hazards statement will be allowed to
expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jun 17, 2:00 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
200 PM CDT Fri Jun 17 2022

.SHORT TERM...
Issued at 153 PM CDT Fri Jun 17 2022

Through Saturday night...

Primary forecast concern is dangerous swimming conditions for Lake
Michigan beaches tonight into Saturday.

A cold front will move south across Lake Michigan this afternoon
and reach far northeast IL this evening, then move across the
entire area during the late evening and early morning hours. Winds
are expected to increase into the 20-25 mph range over the water
for several hours allowing waves to build into the 3-5 feet range
and will be issuing a beach hazard statement. Winds will diminish
through the predawn hours and toward daybreak but its possible
that north/northeast winds may remain strong enough for waves to
only slowly diminish through midday Saturday. Opted to carry the
beach hazard statement into Saturday afternoon, but low confidence
for how fast waves will subside. Winds may gust into the 20 mph
range inland later this evening but are also expected to diminish
overnight.

Otherwise, quiet weather is expected through Saturday night with
lows below normal tonight, generally in the 50s and then Saturday
night, lower 50s over much of the area with some upper 40s
possible. cms

&&

.LONG TERM...
Issued at 200 PM CDT Fri Jun 17 2022

Sunday through Friday...

The main weather stories next week will be a return of heat, chances
for showers and thunderstorms, and subtly increasing probabilities
for the development of a flash drought.

After a relatively cool and pleasant Saturday, much above-normal
temperatures appear poised to return to the Great Lakes next week as
a strong upper-level ridge builds across the central United States.
Sunday will mark the start to the warm-up with highs in the mid to
upper 80s followed by readings in the low to mid-90s on Monday. The
warmest temperatures are expected on Tuesday as the ridge axis
slides overhead, with 850mb (925mb) temperatures of +22C (+28C)
supporting surface highs in the mid to upper 90s(F).  With a surface
high pressure system expected to be centered over the central
Appalachian, our area will remain just on the fringe of broad low-
level moisture return from the Gulf of Mexico both Sunday and Monday
allowing for humidity levels to remain relatively pleasant. However,
the surface high will shift eastward on Tuesday and allow a plume of
lower-70 degree dew points to "slosh" into our area just in time for
the warmest temperatures.  Accordingly, Tuesday looks to be the most
unpleasant day with increasing probabilities for peak heat index
values of 100 to 105F (WBGT of 87-89F).

Ensemble model guidance suggests the upper-level ridge will quickly
break down into quasi-zonal flow from Wednesday onward as a potent
storm-system tracks into the western United States. Such an
evolution of the upper-level pattern typically leads to a frontal
boundary stalling somewhere in the vicinity, which would then serve
as a focus for several rounds of showers and thunderstorms.
Pinpointing where the front will stall is a somewhat futile effort
at this range, so will stick to the inherited forecast and carry
low chances (20-30%) for precipitation from Wednesday onward. If
the front slips south of our area and we end up largely dry (which
is somewhat favored by ensemble guidance), concern for rapid
drought development would increase given the recent stretch of
above-normal temperatures and for many, below-normal rainfall.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Aviation weather concerns for the 18Z TAFs:

* Gusty northwesterly afternoon winds.
* Wind shift to the northeast this evening, with gusty northeasterly
  winds overnight.

High pressure to the east continues to bring northwesterly winds,
with gusts around 20 kt this afternoon. A lake breeze, which has
already set up in northwestern Indiana near Gary, will move slowly
inland this late afternoon into the evening, arriving at MDW around
22Z, and at ORD around 18/00Z. Winds will not be too strong
initially, but a back-door front will slide in from the northeast
later this evening, reinforcing the northeasterly winds with gusts
near 20 kt overnight. Winds will weaken somewhat towards early
Saturday morning, but will start gusting once again Saturday
afternoon at terminals near Lake Michigan (ORD/MDW/GYY). Otherwise
VFR conditions with mostly clear skies.

BKL

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104...9 PM Friday to
     3 PM Saturday.

IN...Beach Hazards Statement...INZ001-INZ002...midnight Saturday to 3
     PM Saturday.

LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 17, 2:14 PM CDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
214 PM CDT Fri Jun 17 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-181915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
214 PM CDT Fri Jun 17 2022 /314 PM EDT Fri Jun 17 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  High Swim Risk Lake Michigan Shore.

DISCUSSION...

Winds and waves will increase behind a cold front this evening
leading to dangerous swimming conditions along the Lake Michigan
shoreline through the first half of Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  High Swim Risk Lake Michigan Shore.
Monday...
  Limited Excessive Heat Risk.
Tuesday...
  Limited Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-181915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
214 PM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Tuesday through Thursday...
  Limited Thunderstorm Risk.

Borchardt

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2022Beach Hazards Statements in Illinois, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.